Texas, 2025

Tornado and Hail in Texas, September 8, 2025

September 8, 2025 · NWS AMA · 9 events in 5 counties and zones

Multiple supercell thunderstorms formed across the eastern Texas and Oklahoma Panhandles during the evening hours of September 8th. 5 inches in diameter being measured across portions of the eastern Panhandles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$185,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Multiple supercell thunderstorms formed across the eastern Texas and Oklahoma Panhandles during the evening hours of September 8th. The overall environment was highly conducive for severe storm development, with hail as large as 3 to 3.5 inches in diameter being measured across portions of the eastern Panhandles. Due to the low level winds increasing after sunset, this allowed storms to have low level rotation which led to an increased threat for tornadoes throughout the rest of the evening. The severe thunderstorms tracked south across the eastern Texas Panhandle and Beaver county in the Oklahoma Panhandle and produced large to destructive hail and at least one known tornado. These storms were slow moving and also produced heavy rainfall that likely led to flash flooding, especially southeast of Perryton where multiple storms formed and tracked over the same location. Thunderstorm intensity diminished after midnight across the eastern Panhandles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 8, 4:01 PM CST, 43 minutes earlier. Its key messages:

  • Issued at 1250 PM CDT Mon Sep 8 2025
  • Thunderstorms, some could be severe, are possible for both today and tomorrow. Large hail and damaging winds are the primary hazards but a tornado is also possible with the storms today.
  • High temperatures each day are forecast to be in the 80s to low 90s.
  • Shower and thunderstorm chances may return this upcoming weekend.
Area forecast discussion, Sep 8, 4:01 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
501 PM CDT Mon Sep 8 2025

...New UPDATE...

.UPDATE...
Issued at 459 PM CDT Mon Sep 8 2025

Scattered thunderstorms are developing across the northern
Panhandles on the edge of a surface boundary that is moving
south/southeast. These storms are in a prime environment that
could quickly produce severe thunderstorms capable of large to
very large hail and damaging wind gusts. A tornado or two also
cannot be ruled out, with the higher potential later this evening.
Due to the severe storm potential, a Severe Thunderstorm Watch has
been issued for the central and eastern Panhandles through
midnight tonight. Have made some minor edits to PoP grids to
account for the ongoing storms and expected evolution of the
system through the evening hours.

Muscha

&&

.KEY MESSAGES...
Issued at 1250 PM CDT Mon Sep 8 2025

- Thunderstorms, some could be severe, are possible for both today
  and tomorrow. Large hail and damaging winds are the primary
  hazards but a tornado is also possible with the storms today.

- High temperatures each day are forecast to be in the 80s to low
  90s.

- Shower and thunderstorm chances may return this upcoming
  weekend.

&&

.SHORT TERM...
(This evening through Tuesday night)
Issued at 1250 PM CDT Mon Sep 8 2025

Satellite imagery early this afternoon depicts mostly clear skies
across the Panhandles with a few areas of scattered clouds for the
southeast and central Panhandles. The imagery also depicts wind
shear across the area really well, as low level clouds are moving
northerly and mid level clouds are moving easterly at this time.
Tremendous uncertainty remains regarding the severe thunderstorm
potential for later this afternoon into this evening. What is
known right now is that there is subtle surface convergence as
depicted by the wind field across the central Panhandles at this
time. Keeping or even increasing that convergence will be
paramount in generating any storms today as there is a distinct
lack of upper level support for storms. The 08/12z HREF suite has
also not helped build confidence in the location of storm
development or if storms will even form given the large variety of
potential solutions. With that being said, if any storms are able
to form, they could quickly become severe with large to destructive
hail and damaging wind gusts being the primary hazards. As low
level shear increases late this afternoon into this evening aided
by a 35-40 kt LLJ, a tornado will be possible with any isolated
supercell thunderstorms. Again, this is a highly conditional
threat but if any storms do form, they will need to be watched
carefully.

Sufficient moisture is forecast to remain in place for tomorrow
and may allow for additional thunderstorm development across the
region. A subtle shortwave may move over the region during peak
heating tomorrow afternoon to allow isolated to scattered storms
to form. The environment will remain conducive for storms to
become strong to severe, with large hail and damaging winds being
the primary hazards once again. MLCAPE values may be slightly
lower than today, but with mid level temperatures being cool,
large hail will still be possible. Some drier air will move in
across the lower levels and at the surface so DCAPE values are
forecast to be higher so damaging wind gusts may also accompany
the large hail threat. Showers and storms may last into the late
evening into the overnight hours but the severe threat should
decrease through the night.

Muscha

&&

.LONG TERM...
(Wednesday through next Sunday)
Issued at 1250 PM CDT Mon Sep 8 2025

Even though upper level troughing will lift northeast across the
Plains late this week, high pressure looks to remain in place over
the Panhandles over the next week. This will lead to temperatures
being fairly stagnant over the next week with daily highs in the 80s
to low 90s. Shortwaves may continue to round the southern and
eastern periphery of the broad H500 trough and may generate rain
across portions of the Panhandles this week. Due to the wide range
in model guidance, rain chances are around or below 10 percent
through Friday afternoon. Friday night through this weekend, rain
chances may start to rise for the Panhandles as the trough begins
to move east and lift northeast. The base of the trough still
looks to remain north of the region but PVA may still be able to
generate some rainfall for the area this weekend.

Muscha

&&

.AVIATION...
(18Z TAFS)
Issued at 1250 PM CDT Mon Sep 8 2025

VFR conditions are forecast with this TAF cycle. Main aviation
concern will be the potential for thunderstorms at the sites this
afternoon through this evening. Confidence in impacts to any site
is too low to mention in the TAFs and will deal with amendments if
necessary. Winds over the next 24 hours will have a south
component with potential gusts upwards of 25 kts through early
this evening. Mid to high level clouds are forecast over the
terminals.

Muscha

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...05
LONG TERM....05
AVIATION...05
Hazardous weather outlook, Sep 8, 12:13 PM CST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
113 PM CDT Mon Sep 8 2025

OKZ001>003-TXZ001>020-317-090700-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
113 PM CDT Mon Sep 8 2025

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible this afternoon and evening, across
the Panhandles. A few thunderstorms could be severe with large
hail and damaging winds being the primary hazards. A tornado
cannot be ruled out with any storms today as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorm chances continue on Tuesday across the Panhandles. A
few storms may become severe, with large hail and damaging winds
being the primary hazards.

Thunderstorm chances may return this weekend for portions of the
Texas and Oklahoma Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Sep 8, 3:19 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Amarillo TX
419 PM CDT Mon Sep 8 2025

TXZ001-082145-
Dallam TX-
419 PM CDT Mon Sep 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DALLAM COUNTY
THROUGH 445 PM CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Conlen, or 13 miles north of Dalhart, moving southeast
at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3636 10243 3622 10216 3605 10240 3606 10246
      3625 10259
TIME...MOT...LOC 2119Z 319DEG 9KT 3625 10246

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

TLH
Special weather statement, Sep 8, 3:50 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Amarillo TX
450 PM CDT Mon Sep 8 2025

TXZ001-006-082215-
Hartley TX-Dallam TX-
450 PM CDT Mon Sep 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DALLAM AND NORTH
CENTRAL HARTLEY COUNTIES THROUGH 515 PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Conlen, or 11 miles northeast of Dalhart, moving
southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dalhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3630 10234 3614 10216 3609 10216 3592 10246
      3618 10263
TIME...MOT...LOC 2150Z 328DEG 10KT 3620 10240

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TLH

The radar

The Amarillo radar (KAMA), 116 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 tornado. Local standard time, as filed.

Hail, Dallam

When
September 8, 4:44 PM CST to 4:45 PM CST
Where
Dallam County, 1.31 mi ESE of Dalhart to 2.88 mi ESE of Dalhart
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.060, -102.500

Hail fell to the east of Dalhart. The sizes were mostly nickel-sized but there were some hailstones the size of golf balls mixed in as well.

Hail, Ochiltree

When
September 8, 5:15 PM CST to 6:05 PM CST
Where
Ochiltree County, 0.89 mi SE of Perryton to 2.76 mi S of Perryton Muni Arpt
Measured
3.5 in hail
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
36.390, -100.790

Large hail fell associated with a slow moving supercell just to the east of Perryton. Hail sizes ranged from 1.5 to 3.5 in diameter with this storm. At least one report of a damaged windshield was received.

Tornado, Ochiltree

When
September 8, 6:05 PM CST to 6:06 PM CST
Where
Ochiltree County, 2.2 mi SSW of Perryton to 2.25 mi SSW of Perryton
Rating
EFU
Path length
0.09 mi
Path width
25 yd
Reported by
Social Media
Coordinates
36.371, -100.815

This tornado was video documented by local residents. It occurred in the location south of Loop 143 and north of County Road L, between County Road 15 and US Highway 83. It was on the ground briefly with no known damage associated with it.

Hail, Ochiltree

When
September 8, 7:06 PM CST
Where
Ochiltree County, 19.09 mi SE of Farnsworth
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.110, -100.700

Hail, Ochiltree

When
September 8, 7:25 PM CST to 7:29 PM CST
Where
Ochiltree County, 11.8 mi S of Perryton Muni Arpt to 13.86 mi SSE of Perryton Muni Arpt
Measured
2.5 in hail
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.230, -100.730

A slow moving supercell thunderstorm continued to move south through central Ochiltree County. It continued to produce large hail around the Wolf Creek Park area. Hailstones ranged from one inch to 2.5 inches.

Hail, Ochiltree

When
September 8, 7:27 PM CST
Where
Ochiltree County, 15.64 mi SE of Farnsworth
Measured
2.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
36.100, -100.800

Hail, Lipscomb

When
September 8, 7:28 PM CST
Where
Lipscomb County, 0.89 mi NW of Follett
Measured
1.75 in hail
Property damage
$5,000
Reported by
Social Media
Coordinates
36.440, -100.140

Hail, Roberts

When
September 8, 8:15 PM CST
Where
Roberts County, 17.63 mi NW of Miami
Measured
2.5 in hail
Property damage
$10,000
Reported by
Social Media
Coordinates
35.890, -100.840

Golfball to tennis ball sized hail fell.

Hail, Gray

When
September 8, 9:38 PM CST
Where
Gray County, 1.32 mi ENE of Lefors
Measured
2.75 in hail
Property damage
$5,000
Reported by
Storm Chaser
Coordinates
35.440, -100.800

Tennis ball to baseball size hail fell around Lefors. At least one car windshield was destroyed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyThe tornado archive for Texas, 2025Warnings in Texas, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292371, 1292373, 1295738, 1292381, 1295017, 1292382, 1292383, 1292384, 1292385.